Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

June 20, 2020Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2020, 6:41 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2020, 6:41 PM CDT (23:41 UTC)
Expired
Jun 20, 2020, 7:30 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:47 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 20, 2:47 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
247 PM CDT Sat Jun 20 2020

.SHORT TERM...(This Evening through Sunday)
Issued at 246 PM CDT Sat Jun 20 2020

Challenging forecast for tonight into tomorrow with weak forcing
across the region.  At least partial clearing across South Dakota
has lead to ample destabilization with 1500-2000 J/KG of CAPE west
of the James River. Veering wind profile with speed shear mainly
focused in the mid levels of the atmosphere leading to 25-30 knots
of 0-6 km bulk shear late this afternoon, but as convection is
expected to develop along a weak surface trough extending from
eastern North Dakota into central South Dakota, 0-6 km bulk shear is
expected to increase into the 35-40 knot range allowing for better
organization.  Tough to say how things will evolve this evening,
with CAMs offering a variety of solutions based on organization to
the west.  Best chances for storms this evening appears to be across
central South Dakota along the highway 14 corridor closer to the
surface trough and upper level wave to the north.  As convection
spreads east, it should become less and less organized as instability
and shear weakens, especially east of I-29.

Low level warm air advection lingers east of I-29 through the
overnight hours, but instability is very conditional on low level
saturation.  Have dry forecast after 06Z, but if low level saturation
persists, the potential for an isolated shower exists.

Surface trough across central South Dakota across central South
Dakota is expected to inch eastward on Sunday.  Airmass ahead of the
boundary becomes increasingly unstable with surface heating. Veering
wind profile, but wind shear is a bit weaker with 25-30 knots of 0-6
km.  With weaker shear, expect storms to struggle to organize.
Instability is a bit greater than today, so could see storms
periodically pulse up to severe levels. West of the trough, it is
possible to get an elevated storm or two with only weakly capped
environment. Corfidi vectors are fairly short, and with precipitable
water values approaching 1.5 inches (90 percent of moving average)
east of the surface boundary, slow moving storms could produce heavy
rainfall.

.LONG TERM...(Sunday Night through Saturday)
Issued at 246 PM CDT Sat Jun 20 2020

Cyclonic flow aloft continues across the western Great Lakes region
into Monday leading to below normal temperatures and additional
chances of showers and thunderstorms as short waves rotate into the
region. Instability and shear should keep storms in the non-severe
range.  Temperatures warm midweek back to climatological norms with
relatively quiet conditions.  Another shortwave trough works through
the Northern Plains Thursday into Friday creating additional chances
for storms and severe weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1248 PM CDT Sat Jun 20 2020

VFR conditions should prevail through the period. Scattered
cumulus deck across the area should raise through the afternoon
hours. Could see convection after 00Z Sunday along and west of the
James. Have added a tempo group for KHON TAF, but confidence is
not as high on impact or timing further east. Additional showers
and thunderstorms are possible Sunday, but mainly after 18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jun 20, 3:30 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
330 PM CDT Sat Jun 20 2020

SDZ038-039-050-052>054-057>061-063>065-068-069-211045-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
330 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop mid to late afternoon across
central South Dakota, and move toward the James River areas during
the evening. A few storms could produce hail to ping-pong ball size
and winds to 70 mph from very late afternoon through the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will develop during the later afternoon and
early evening hours on Sunday. An isolated severe storm is possible
with hail to half-dollar size and winds to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 11 pm.

IAZ001>003-014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062-
066-067-211045-
Lyon-Osceola-Dickinson-Clay-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-Turner-
330 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms are possible tonight, but the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will develop again mid to late afternoon Sunday,
especially from around Interstate 90 and south. A few storms could
become severe through the early evening with large hail to ping-pong
ball size and damaging wind to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-013-020>022-031-032-NEZ013-014-SDZ070-071-211045-
Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Clay-Union-
330 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms are possible tonight, but the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms during the morning could produce brief heavy
rainfall or even some small hail, but a more significant threat for
severe storms will evolve by late afternoon and evening. Scattered
thunderstorms will develop rapidly between 4 and 7 pm, some of which
will become severe with large hail to hen egg size and winds to 70
mph. Thunderstorms should taper off in intensity toward midnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 20, 6:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             CHAMBERLAIN             43.81N 99.33W
06/20/2020  E1.50 INCH       BRULE              SD   BROADCAST MEDIA

            REPORT RECEIVED VIA TWITTER.

&&

PS
Local storm report, Jun 20, 6:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 SSW CHAMBERLAIN       43.77N 99.34W
06/20/2020  E1.75 INCH       BRULE              SD   TRAINED SPOTTER

            GROUND COVERED WITH 1.5 TO 1.75 INCH HAIL.

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:37 PM CDTSevere Thunderstorm WarningFSDBrule53 min
Jun 20, 6:14 PM CDTSevere Thunderstorm WarningFSDBrule46 min
Jun 20, 6:23 PM CDTSevere Thunderstorm WarningFSDBrule52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.